CTV News Calgary Latest Videos
Man found dead in south Calgary hotel linked to W-18
Published Friday, May 20, 2016 9:28AM MDT
Last Updated Friday, May 20, 2016 7:12PM MDT
The Medical Examiner has confirmed that a man who was found dead in a hotel in south Calgary died from an overdose of a lethal combination of drugs, including W-18, a highly toxic opioid.
At about 10:40 p.m. on March 7, 2016, police and EMS were called to a hotel in south Calgary for reports of a man in medical distress.
A 35-year-old man was found at the scene and confirmed dead by paramedics.
Police officers searching the victim’s room found a substance believed to be heroin, drug paraphernalia and a Naloxone kit, which had not been used.
A toxicology test on the man’s body, conducted by the Medical Examiner, returned some unusual results.
Officials brought the matter to the attention of the CPS Drug Unit when they confirmed that the victim had heroin, W-18 and 3-methylfentanyl, a highly toxic form of fentanyl, in his system.
Dr. Graham Jones, Chief Toxicologist of Alberta's Office of the Chief Medical Examiner, says that while those drugs were all in the victim's system, they cannot confirm which particular drug caused his death.
"In this case, the quantity of W-18 was large enough to detect relatively easily, but a smaller quantity would have been much harder to identify," Dr. Jones said. "There is no easy 'cut-off' as to what is opioid-related and what is not. This can further complicate determining the specific cause of death."
The Office of the Medical Examiner is continuing to develop a test to identify small amounts of W-18.
“You are playing Russian roulette every time you use street drugs. W-18 and toxic fentanyl analogues very well may be in the drugs you are taking and you would never know until it’s too late,” said Calgary Police Service Staff Sgt. Martin Schiavetta in a release.
Police say that either W-18 or the 3-methylfentanyl can be fatal.
Officials are very concerned because of the risk these drugs pose when they are mixed with other street drugs and distributed.
W-18 is an extremely potent synthetic opiate, estimated to be 100 times stronger than fentanyl, which is 100 times more powerful than morphine.
The drug was developed back in 1984 at the University of Alberta as a painkiller, but was never patented.
Schiavetta believes the drug is being made elsewhere and is being imported. "We believe it is currently being synthesized in China and is being imported into Canada."
He says that research into the drug is still ongoing, so it is unclear how it affects the brain.
"The problem with W-18 is that it takes just a miniscule amount to cause problems. What the Medical Examiner can't tell us is the quantity of W-18 found in the body. They actually have only been able to screen, through a spectrum, for the past week for W-18."
He says that the ME will now be going back through other recent overdose deaths to determine if W-18 played a factor in any of them.
"I don't think we'll understand the gravity of the situation until we go through past autopsies."
Earlier this year, the CPS only seized a single sample of the deadly drug but warn that it is increasing in popularity.
Schiavetta says W-18 is not a controlled substance and it is available online. There is also no way of telling what you are getting when you order drugs from these sources.
"The people in Canada who are importing W-18 and fentanyl powder have no idea if they are getting fentanyl, a fentanyl analogue or W-18. The people who are taking this powder and are processing it into tablets have no idea what they are processing or the quantity," Schiavetta said. "The drug dealers who are selling these tablets on our streets have no idea what they're selling and, ultimately, the end user, the people who are taking the drugs in our community have no idea what they are taking."
He said that there is no such thing as a 'safe street drug'.
The research, Schiavetta said, is still ongoing into W-18. He said that Health Canada reported the lethal dosage at just two milligrams. "That is conservative. It probably takes less than that to kill you."
"This is a drug that does not discriminate.Two-thirds of the deaths are in suburban communities; this is a drug that affects all communities. It's a case which does not allow for experimentation. Your first tablet could be your last."
The victim, who has not been identified, leaves behind a common-law wife and infant daughter.
Health officials say you should call 911 if you are taking drugs or know anyone who is taking drugs and are exhibiting the following:
- Slowed breathing or lack thereof
- Nails and/or lips appear blue in colour
- Choking or nausea
- Gurgling noises
- Cold or clammy skin
Anyone with information about fentanyl distribution in Calgary is encouraged to call the CPS Drug Tip Line at 403-428-8100.